Children Falling Sick After Swallowing Small Packets of Detergent Resembling Candies
Small packets of detergent with attractive packing have caused hundreds of children to mistake them for sweets and swallow them in U.S.
The bright colors on the single use packets of detergent confuse small children and there have been around 250 cases reported to poison control centers in U.S this year, which is something to be concerned about.
Apparently, the symptoms in children after swallowing the packets are nausea and breathing problems, which are more severe than typical detergent poisoning, reports Mail Online.
"We're not quite sure why it's happening," said Dr Kurt Kleinschmidt from the University of Texas Southwestern Medical Center.
"But we've clearly had some kids who have become much more ill. We look at these pods as being clearly more dangerous than the standard detergent."
The miniature packets of detergents were introduced earlier this year and soon afterwards, the poison control centers started getting calls from parents.
'If you look at the Tide Pods, they're bright blue and bright red and they look very similar to some of the ribbon candy,' Julie Weber, director of the Missouri Poison Control Center in St. Louis, was quoted as saying by Mail Online.
Paul Fox, a spokesman for Procter & Gamble, the parent company of Tide, said that the company is already working with poison control centers to make sure parents know more about the risks.
"The packs themselves are safe, regardless of who manufactures them, provided that they are used for their intended purpose. The risk becomes when they're left like any other household product within reach of small, inquisitive hands," Fox said.
"The children get sicker, more severe, and they do this quicker than what we've seen with standard liquid laundry exposure," Dr Michael Buehler of the Carolinas Poison Center said. The possible reasons for the same could be that the packets carry a cup full of detergent in a small size and the detergent in the packet could be stronger say doctors.
In case of a 17-month-old boy who swallowed the packet in Philadelphia, the symptoms were vomiting, drowsiness and coughing, according to Dr Fred Henretig of the Poison Control Center at The Children's Hospital of Philadelphia.
The child had to be put on a ventilator for a day and hospitalized for a week, says the report.
Vice president for marketing at Purex, Kiem Ho, said its UltraPacks packaging comes with warning labels to keep out of reach of children.